California, 2005Flood in California, May 8 to 10, 2005
May 8 to 10, 2005 · NWS MFR · 1 event in 1 county or zone
5 feet. 55 feet at 10/0445 PDT and again at 10/0700, 10/0800, and 10/0815.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flood warning was issued for the Pit River at Canby at 09/1100 PDT based on an unofficial but locally recognized flood stage of 8.5 feet. The river exceeded this stage at 09/2345 PDT and crested at 8.55 feet at 10/0445 PDT and again at 10/0700, 10/0800, and 10/0815. The river dropped below 8.50 feet at 09/2315. No structural damage was reported, but extensive road damage occurred and agricultural fields were flooded. Damage was reported to alfalfa crops and sand hill crane nests. In particular, County Roads 69 and 61 were closed due to high water. County Road 58 near Parker Creek had a bridge undermined. 100 yards of County Road 11 in Lake City Canyon was washed out. Several other county roads were flooded or damaged, but were not rendered impassable. Damage to public property and infrastructure was estimated at 2.25 million. No loss of life or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 8, 7:20 AM PST, 3 hours 40 minutes earlier.
Area forecast discussion, May 8, 7:20 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
820 AM PDT SUN MAY 8 2005
.DISCUSSION...12Z NGM/NAM IN.
A COLD FRONT HAS NOW MOVED ONSHORE AND IS BRINGING WIDESPREAD
PRECIPITATION TO THE MEDFORD CWA FROM THE CASCADES WEST AND SOME
AREAS EAST OF THE CASCADES AS WELL.
THE FRONT WILL BE SLOW TO MOVE EAST BECAUSE THE UPPER LOW OFFSHORE
THAT IS DRIVING IT FORMS THE SOUTHERN PART OF A REX BLOCK WITH A
HIGH OVER ALASKA. SO...THIS LOW WILL BE SLOW TO MOVE INLAND AS
WELL.
AT THIS POINT IT LOOKS LIKE THE FRONT WILL CLEAR TO THE EAST MONDAY
AND THE UPPER LOW WILL MOVE ONSHORE TUESDAY.
SO...EXPECT RAIN TODAY AND TONIGHT...TURNING TO SHOWERS MONDAY WITH
SHOWERS CONTINUING UNTIL THE UPPER LOW AND THE ASSOCIATED UPPER
LEVEL COLD POOL CLEAR OUT. THUNDERSTORMS REMAIN A POSSIBILITY
MONDAY AND TUESDAY.
BY WEDNESDAY THE UPPER LOW WILL BE OVER NEVADA AND NORTH TO
NORTHEAST FLOW ALOFT WILL DEVELOP OVER THE MEDFORD CWA. DRY
CONDITIONS SHOULD RETURN AT THIS POINT BUT IF THE LOW IS SLOW TO
MOVE OUT SOME WRAPAROUND MOISTURE MAY BRING IN SOME ADDITIONAL
SHOWERS. AT THIS POINT WILL KEEP THE CURRENT DRY FORECAST FOR
WEDNESDAY AND WEDNESDAY NIGHT.
THURSDAY THROUGH FRIDAY LOOK DRY WITH A STRONG UPPER RIDGE
OFFSHORE. THE RIDGE WILL MOVE INLAND FRIDAY NIGHT OR SATURDAY
MORNING. THE NEXT FRONT WILL MOVE ONSHORE SATURDAY NIGHT OR EARLY
SUNDAY. IT LOOKS LIKE A FAIRLY WEAK ONE AT THIS TIME.
STOCKTON
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
&&
ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD
Hazardous weather outlook, May 8, 6:12 AM PST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
712 AM PDT SUN MAY 8 2005
CAZ080>082-ORZ022-024-026-028-PZZ356-091330-
CENTRAL SISKIYOU COUNTY-CURRY COUNTY COAST-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
712 AM PDT SUN MAY 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN OREGON AND NORTHERN
CALIFORNIA TONIGHT. SEE PDXSPSMFR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SPECIAL WEATHER STATEMENT MONDAY. SEE PDXSPSMFR FOR DETAILS.
CAZ085-ORZ031-091330-
CENTRAL AND EASTERN LAKE COUNTY-MODOC COUNTY-
712 AM PDT SUN MAY 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...SMALL STREAM FLOOD ADVISORY TILL NOON. SEE PDXFLSMFR FOR
DETAILS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
DH
Flood, Modoc County
- When
- May 8, 11:00 AM PST to May 10, 11:00 AM PST
- Where
- Modoc County forecast zone
- Property damage
- $2.3 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.300, -121.667
County officials reported widespread main stem flooding on the Pit River due to heavy rain and snowmelt that occurred in the Warner Mountains several days before. The river was reported to be 1/4 to 1/2 mile in spots with several county roads inundated and closed. A lot of farmland was also submerged, but no structural damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 8 to 9, 2005$35 million · 4 events
- Flash Flood in Idaho, May 8, 2005$4.0 million · 1 event
- Hail and Damaging Winds in Texas, May 8, 20051 injured · $689,000 · 1.75 in hail · 19 events
- Hail in Texas, May 8, 2005$245,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Texas, May 8, 2005$246,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Iowa, May 8, 2005$208,000 · 2 in hail · 23 events
- Tornadoes and Hail in Minnesota, May 8, 2005$70,000 · F0 · 23 events
- Tornado and Flooding in Kansas, May 8, 2005F0 · 63 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 8, 2005$75,000 · 65 kt wind · 11 events
- Tornado and Flash Flood in North Dakota, May 8 to 9, 2005F1 · 28 events
- Hail in South Dakota, May 8, 20051.75 in hail · 39 events
- Hail and Damaging Winds in Texas, May 8, 20051.75 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446645.